Dr. Soumyajit Roychoudhury's
Family Dermatalogy, Asthetic Lasers, Anti-Ageing Medicine

ADVERSEDRUG REACTION

What is hyperhidrosis?

An unwanted or harmful reaction that develops in a patient while he is taking a medicine or combination of medicines.

img

Why does one suffer an ADR?

  • An individual’s unique genetic make-up is responsible for the untoward reaction to a particular drug.
  • Anyone can develop an ADR but certain groups are at higher risk
    • elderly patients on multiple drugs
    • those with previous history or family history of drug reaction
    • HIV positive individuals
    • patients with liver and kidney failure
    • >

Which drugs are most likely to cause ADRs?

  • No drug is absolutely safe and any drug can cause reaction
  • Certain drug groups more liable to cause reactions such as antibiotics, anti-epileptics and pain killers.
  • Sometimes, a drug itself may not cause an ADR but upon taking with another drug, there could be an interaction between the two drugs, leading to an ADR.

How does an ADR appear?

  • An ADR can mimic any skin disease.
  • The most common complaints are itching or development of a red coloured rash on skin, lips or inside mouth, eyes or genitals soon after starting the drug.
  • Many a times such complaints may suddenly appear after prolonged use of a particular drug.
  • An ADR may also present as swelling of face and lips with difficulty in breathing.
  • Blister or pain in skin may also be a warning sign of a drug reaction.
  • Once a person develops a reaction, he/she is likely to develop a subsequent reaction of greater severity in the event of re-administration of the suspected drug .

What should one do if he/ she develops a drug reaction?

  • Most reactions are generally self limiting and subside promptly on withdrawal of offending drug(s).
  • Report immediately to your treating physician or nearby physician available.
  • Carry your complete medical record along with the strips, wrappers, boxes of medication consumed by you. This will help your doctor in identifying the suspected drug(s) & prevent reaction in future.
  • Avoid the suspected & related drug(s) as instructed by your physician, in future.

Can ADR’s be predicted?

  • No, one cannot always predict the ADRs except a few which are related to the overdose of a particular drug.
  • Some of the ADRs occur after prolonged use of a drug while others can develop even after stoppage of drug.

Can ADR's be serious?

Most of the ADRs are mild, not bothersome and do not generally require a change in therapy. A few, however, can be serious, disabling or life threatening and may require immediate stoppage of treatment and hospitalization.

How can ADRs be prevented?

  • Do not self-medicate for minor ailments even with topical medications. It could be dangerous.
  • Avoid seeking consultations from quacks, chemists, friends/relatives, traditional faith healers or unqualified practitioner.
  • Take medicines only after consultation with qualified doctor in the prescribed dose and duration. Follow your doctor’s instructions strictly.
  • Always inform your physician about past history of reaction to drug(s) in you or your family members and carry the list of drugs/ADR card with name of causative drug(s) in your purse or handbag to produce it to any doctor that you may consult in future so as to avoid inadvertent repeat prescription of the same culprit drug.
  • Strictly avoid the suspected drug(s)in future. One might need to avoid all the chemically related suspected drugs as suggested by the doctor.

Is ADR due to negligence of your doctor?

  • Absolutely not. A drug reaction is not a mistake of treating doctor or result of his negligence. It is merely a matter of chance.
  • Anyone can react to any drug. As mentioned above, reactions to medication(s) occur due to the unique genetic make-up of a person which makes him/her more prone to a particular drug reaction.
  • A drug causing ADR in one person does not necessarily produce reaction in other persons.

Are home remedies, over the counter (OTC) products, homeopathic,Ayurvedic and alternative medications absolutely safe?

  • No, this is a great myth. No medicine is absolutely safe.
  • One can develop reaction to any of these remedies. One can develop adverse reaction even to locally applied medications such as topical steroids and cosmetics such as fairness creams.
Contact Us

Dr. Soumyajit Roychoudhury's Family Dermatalogy, Aesthetic Lasers, Anti-Ageing Medicine & Plastic Surgery

Address: Flat 3B, Mukunda Abasan (near SUBHA DRISTI Ceremonial Hall), Indraprastha, Berhampore. Murshidabad
Phone numbers - 9609406785
Email - srcforu@gmail.com


© 2016 Copyright Dr. Soumyajit Roychoudhury All Rights Reserved. Designed by arindamsway